Alert archive / Kansas / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Wichita, KS

March 6, 200712 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 6, 2007, 10:44 AM CST for 12 counties in Kansas. It took effect at Mar 6, 2007, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2007, 10:44 AM CST (16:44 UTC)
In effect from
Mar 6, 2007, 12:00 PM CST
Expired
Mar 6, 2007, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 061644
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CST TUE MAR 6 2007

...RED FLAG WARNING ISSUED...

.VERY DRY AIR WILL MOVE INTO THE FIRE DISTRICTS MAINLY ALONG AND
EAST OF INTERSTATE 35 AHEAD OF A COLD FRONT THIS AFTERNOON. WINDS
WILL ALSO INCREASE THIS AFTERNOON. AS A RESULT...DANGEROUS FIRE
WEATHER CONDITIONS WILL EXIST THIS AFTERNOON AND EVENING.


KSZ053-069>072-093>096-098>100-070000-
/O.NEW.KICT.FW.W.0001.070306T1800Z-070307T0000Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
1044 AM CST TUE MAR 6 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

THE RED FLAG WARNING IS FOR AREAS NEAR AND EAST OF INTERSTATE 35.
VERY LOW RELATIVE HUMIDITIES WILL COMBINE WITH SOUTHERLY WINDS OF
20 MPH GUSTING TO 25 MPH TO PRODUCE DANGEROUS CONDITIONS FOR THE
SPREADING OF FIRES.  

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KRC
1 follow-up statement
000 
WWUS83 KICT 062355
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST TUE MAR 6 2007

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE...

KSZ053-069>072-093>096-098>100-070100-
/O.EXP.KICT.FW.W.0001.000000T0000Z-070307T0000Z/
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
555 PM CST TUE MAR 6 2007

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. 

.WINDS WILL CONTINUE TO DECREASE BELOW WARNING CRITERIA AND
TEMPERATURES WILL CONTINUE TO DROP OFF RESULTING IN HIGHER
HUMIDITY VALUES. ALL THIS WILL RESULT IN IMPROVED FIRE WEATHER
CONDITIONS THIS EVENING AND TONIGHT.

$$

CDB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 6, 7:04 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 6, 7:04 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
704 AM CST TUE MAR 6 2007

.UPDATE...
UPDATED THE FORECAST TO INCLUDE DENSE FOG WORDING FOR A FEW HOURS
THIS MORNING ACROSS PORTIONS OF CENTRAL KS. THE FOG/LOW CLOUDS
SHOULD DISSIPATE BY 9-10 AM...AS BOUNDARY LAYER FLOW TURNS MORE
SOUTHERLY.

ADK

&&

.AVIATION...
FOG/LOW CIGS DID END UP MATERIALIZING AFTER ALL ACROSS CENTRAL KS.
LATEST MODEL GUIDANCE AND SATELLITE IMAGERY INDICATES THE FOG/LOW
CIGS WILL LIKELY DISSIPATE AROUND 9 AM...AS BOUNDARY LAYER FLOW
TURNS MORE SOUTHERLY. ONLY THE RUSSELL AIRPORT AND POSSIBLY THE
GREAT BEND AIRPORT IS EXPECTED TO BE IMPACTED.

ADK

&&

.PREV DISCUSSION... /ISSUED 314 AM CST TUE MAR 6 2007/

DISCUSSION...

TODAY-WEDNESDAY:
MAIN CONCERNS THIS PERIOD ARE FIRE WEATHER TODAY AND TEMPERATURES.
MODIFIED POLAR FRONT AS OF 08Z EXTENDS ALONG THE KS/OK BORDER. FRONT
APPEARS VERY SHALLOW ACCORDING TO 500 METER AGL REGIONAL WIND
PROFILERS. NAM-WRF/GFS SUGGEST THIS FRONT WILL MIX NORTHWARD INTO
CENTRAL/NORTHEASTERN KS THIS AFTERNOON AHEAD OF NEXT SHORTWAVE TROF
DROPPING OUT OF SOUTH CENTRAL CANADA. THIS SEEMS REASONABLE GIVEN
SHALLOW NATURE OF FRONT. HIGHS TRICKY UP IN OUR NORTHWESTERN-MOST
COUNTIES AND SHOOTING FOR UPPER 50S/AROUND 60 THERE. ELSEWHERE SOUTH
OF BOUNDARY THIS PM...SOUNDINGS SHOW WELL-MIXED FROM SURFACE TO
850 MB. HIGHS UPPER 60S/LOW 70S LOOK ON TARGET. SOUTH-SOUTHWEST
WINDS WILL BE A BIT STRONGER THAN YESTERDAY AT 15-20 MPH AND WITH
RELATIVE HUMIDITIES OF 20-25%...FIRE DANGER LOOKS ELEVATED BUT IT
LOOKS LIKE WELL FALL SHORT OF RED FLAG CRITERIA ESPECIALLY SINCE
OUR SOUTHWEST 6 COUNTIES DO NOT MEET DRY FUEL STATUS. AS THE
AFOREMENTIONED SHORTWAVE TROF DROPS INTO THE OHIO VALLEY/GREAT
LAKES...THE SAME FRONTAL BOUNDARY WILL DROP SOUTHWARD TONIGHT
REACHING THE RED RIVER ON WEDNESDAY. NORTH-NORTHEASTERLY WINDS
BEHIND THE FRONT WILL BRING COOLER...MORE SEASONAL AIR INTO OUR
AREA FOR TONIGHT-WEDNESDAY.

THURSDAY-SATURDAY:
MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY ZONAL WEST TO EAST
UPPER PATTERN OFF THE PACIFIC THROUGH THE CONUS. SEVERAL SHORTWAVES
EMBEDDED IN THE FLOW WHICH COULD PROVE DIFFICULT TO TIME THIS FAR
OUT. THE MOST SIGNIFICANT SHORTWAVE TROF WILL SWEEP THROUGH THE
NORTHERN PLAINS THURSDAY NIGHT THROUGH FRIDAY. THIS TROF WILL ALLOW
A PACIFIC COLD FRONT TO MOVE THROUGH OUR FORECAST AREA FRIDAY INTO
FRIDAY EVENING. INITIAL MOISTURE TRANSPORT OCCURS NORTHWARD INTO
SOUTH CENTRAL/SOUTHEAST KS THURSDAY NIGHT WHICH COULD SUPPORT SOME
ELEVATED CONVECTION GIVEN DIFFLUENT FLOW ALOFT. THEN AS THE COLD
FRONT WORKS IT WAY ACROSS FRIDAY INTO FRIDAY EVENING...A CHANCE OF
THUNDERSTORMS APPEARS REASONABLE WITH HIGHEST POP (30%) IN SOUTHEAST
KS. TEMPERATURES LOOK WARMER THAN NORMAL THURSDAY INTO FRIDAY AHEAD
OF FRONT...GIVEN PACIFIC NATURE TO AIRMASS. NOT MUCH COOLING
INDICATED BEHIND FRONT EITHER ON GFS/ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  35  54  33 /   0   0   0   0
HUTCHINSON      69  34  54  33 /   0   0   0   0
NEWTON          69  34  54  32 /   0   0   0   0
ELDORADO        69  34  53  32 /   0   0   0   0
WINFIELD-KWLD   70  36  56  33 /   0   0   0   0
RUSSELL         60  31  52  33 /   0   0   0   0
GREAT BEND      62  33  53  33 /   0   0   0   0
SALINA          63  32  51  32 /   0   0   0   0
MCPHERSON       67  34  53  32 /   0   0   0   0
COFFEYVILLE     70  35  55  33 /   0   0   0   0
CHANUTE         68  34  53  32 /   0   0   0   0
IOLA            67  34  53  31 /   0   0   0   0
PARSONS-KPPF    69  36  55  32 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 6, 7:10 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
710 AM CST TUE MAR 6 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071415-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
710 AM CST TUE MAR 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL AFFECT PORTIONS OF CENTRAL KANSAS THIS
MORNING MAINLY ACROSS RUSSELL COUNTY...WHERE VISIBILITIES MAY BE
REDUCED TO LESS THAN ONE HALF MILE AT TIMES. THE FOG WILL
DISSIPATE BY MID MORNING.

RANGELAND FIRE DANGER THIS AFTERNOON IS EXPECTED TO BE HIGH IN
CENTRAL KANSAS...EXTREME IN SOUTH CENTRAL KANSAS...AND VERY HIGH
IN SOUTHEASTERN KANSAS. AVOID OUTDOOR BURNING...ESPECIALLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS...WHERE FIRE WILL HAVE THE
POTENTIAL TO BECOME LARGE...AND QUICKLY GET OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM THURSDAY NIGHT THROUGH FRIDAY EVENING...THERE IS A CHANCE OF
THUNDERSTORMS MAINLY IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. IT
IS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK

Nearby

Red Flag Warnings in Kansas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.